Washington, 2016

Strong Wind in Washington, February 15, 2016

February 15, 2016 · NWS OTX · 1 event in 1 county or zone

A cold front passage brought locally damaging wind to parts of Eastern Washington Friday February 15,2016.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold front passage brought locally damaging wind to parts of Eastern Washington Friday February 15,2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 15, 2:45 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Feb 15, 2:45 AM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
245 AM PST MON FEB 15 2016

.SYNOPSIS...
Mild air will spread over the Inland Northwest early this week as
periods of rain occur over the mountains. Today will be quite
windy with portions of eastern Washington experiencing wind gusts
to 45 mph. High temperatures today, Tuesday, and Wednesday will
reach the 50s in many locations. We will likely see a return to
breezy and wet weather Thursday and Friday with the potential for
drier weather next weekend.

&&

.DISCUSSION...

Today through Tues Nt: The very gusty winds and the wind advsy
will remain essentially unchanged for the Wenatchee region as well
as the Palouse...and as far north as the Spokane area. A strong,
nearly unidirectional, westerly vertical wind profile will help to
produce a significant pcpn shadow in the lee of the Cascades and Upper
Columbia Basin. The slow northward translation of a frontal
boundary will coincide with an amplifying upper ridge through
tonight and put all of Ern Wa and N Idaho at the nose of a thermal
ridge at 850 mb today. This will allow for good mixing and
coupling with 40-50kt 850mb winds aloft. Though today will see
record breaking high temps and some sun for much of Ern Wa, it
will also be very windy... with persistent west winds of 25 to 35
mph from the Tri- Cities NE through the Palouse and close to the
Spokane region. Adams county may need to be added to the wind
advsy as well as Spokane. Gusts to 50 mph on ridge tops is
possible for the Nrn Blue Mtns. Also, we'll see a moderately
favorable setup for very gusty mtn winds in the Cascades as the
polar jet moves north and establishes an inversion just above the
Cascade crest that may help to enhance the ridge- top flow
dramatically. Model guidance is showing a north to south corridor
of 55-60 mph winds along the east slopes of the Cascades until
late morning before diminishing. Current obs are very close to
what this guidance predicts. It appears at this time that the
lower valley towns such as Wenatchee will not see these strong
winds, but ridgetops and higher exposed terrain may not be so
lucky. Widespread stratiform pcpn within a zone of isentropic
ascent over a warm frontal boundary across far Ern Wa and N Idaho
has been persistent much of the night. This front will lift north
the next 24 hrs keeping moderate to heavy pcpn focused across all
of N Idaho and from the Idaho Palouse north to the BC border in a
warm conveyor belt of rich moisture containing pwat values
approaching 200 percent of normal. This combination of around an
inch of rain and melting snow in the Idaho Panhandle will produce
rises on area rivers and streams the next few days.bz

Wednesday through Sunday: An active storm pattern will continue
through at least Friday night. The pattern will be more spring
like with dynamic storm systems producing a mix of mainly valley
rain and mountain snow. Winds will be breezy with each passing
front and a destabilizing post frontal air mass with a clap of
thunder possible during the afternoon hours.

One of these upper level troughs will be offshore of the Pac NW
on Wednesday. A surface low will track toward Vancouver Island
with a cold front extending down the coastline. The front is then
progged to push east of the Cascades Wednesday night. Temperatures
prior to the arrival of the front will continue to be quite mild
across the region with highs on Wednesday ranging from the mid 40s
to the mid 50s. This will result in snow levels between 6000 and
7000 feet across much of the region with mostly rain expected
ahead of the cold front. Colder air will push in across the region
for Thursday with snow levels dropping down to between about 3000
and 4000 feet. The upper level cold pool will shift in over the
region for the afternoon on Thursday. This will destabilize the
atmosphere considerably with 700-500 mb lapse rates between 7-8
C/km. This will result in a lot of convective showers in the post
frontal air mass. Some showers may contain graupel or snow pellets
and thermal profiles would also suggest the possibility for some
thunder depending if LCL temperatures are warm enough to achieve
enough charge separation.

There is more uncertainty with how strong winds may get. Winds up
at 850 mbs look to top out up around 35-40 kts from Thursday
morning into Thursday afternoon. The GFS model is a bit stronger
with a secondary wave that pushes across Thursday afternoon
-evening. This model increases 850 mb winds to around 50-55 kts.
Winds this strong would suggest the need to have a wind advisory.
However, the orientation of the pressure gradient becomes more
perpendicular to the winds aloft by Thursday evening, which is not
a favorable orientation for stronger winds. The GFS is also a bit
stronger than other guidance, so will continue with a breezy to
wind forecast but does not look to be much of a concern at this
time. One caveat is that convective showers may be able to produce
some localized stronger gusts.

Thursday will likely be the climax for hydrology concerns. Mid and
upper slopes should cool back into the 30s to low 40s. This will
reduce runoff being contributed by snow melt. Expect another
quarter of inch to a half of an inch of precipitation from
Wednesday night through Thursday. Rivers and streams will be
running higher, but flooding is not anticipated at this time. Main
concern will be for minor flooding of low lying areas.

Models show another system set to push through Friday or Friday
night. There is more model uncertainty with the timing of this
front. Snow levels will be lower with this weather system
resulting in a better chance for mountain snow. Valleys are
expected to remain warm enough for precipitation to be in the form
of rain. It is tough to say if snow levels will be low enough for
the mountain passes to see accumulating snowfall, but expect at
least the chance for some light snow accumulations if planning on
traveling over the passes for the start of next weekend. /SVH

&&

.AVIATION...
06Z TAFS: The arrival of a warm front overnight will bring the
potential for low level wind shear to Spokane, Coeur d'Alene, and
Pullman in the 06z-10z time frame. The increasing surface
pressure gradient should cause strong winds to reach the surface
in the 09z-12z time frame creating gusts in the 30-35kt range into
Monday morning for the aforementioned airports. Low level wind
shear is also expected at Wenatchee as strong mid-level westerlies
overtop the nocturnal inversion. There is a chance that gusts as
in the 40-50 mph range could briefly surface at Wenatchee in the
form of mountain wave gusts. Gusty winds will continue on Monday
but will lessen somewhat with gusts of 20 to 25 kts expected
through sunset. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  43  52  40  52  40 /  30  10  20  30  30  60
Coeur d'Alene  51  41  51  39  51  39 /  60  20  30  40  30  70
Pullman        56  43  54  41  55  41 /  30  10  40  30  20  60
Lewiston       63  42  60  43  59  45 /  10   0  30  10  10  40
Colville       50  37  51  39  48  39 /  40  40  20  40  40  80
Sandpoint      47  38  48  37  47  37 /  80  70  50  50  30  70
Kellogg        46  39  45  39  46  36 / 100  50  80  50  30  70
Moses Lake     60  44  57  42  54  40 /   0   0   0  10  20  50
Wenatchee      58  38  54  39  48  36 /  10   0   0  10  40  70
Omak           52  34  49  37  45  36 /  20  20  10  30  50  80

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory until noon PST today for Idaho Palouse.

WA...Wind Advisory until noon PST today for Lower Garfield and Asotin
     Counties-Washington Palouse.

     Wind Advisory until 8 AM PST this morning for Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Feb 14, 2:28 PM PST, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
228 PM PST SUN FEB 14 2016

IDZ001-002-004-026-027-WAZ031-034>038-042-043-151400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
228 PM PST SUN FEB 14 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Warm temperatures, light rain and windy conditions will result in
widespread snow melt at the lower elevations...especially through mid
week. This will lead in rises on area streams and rivers. While
all of the mountain valley locations will see rapid snow
melt...one area of concern will be the the Coeur D'Alene river
near Cataldo. Increased runoff will likely cause ponding of water
on roadways and running water on or near secondary roads.

IDZ003-WAZ032-033-041-044-151400-
IDAHO PALOUSE-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-WENATCHEE AREA-WATERVILLE PLATEAU-
228 PM PST SUN FEB 14 2016

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...North Central Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Breezy to windy conditions will develop overnight into Monday
morning in the Wenatchee area...the Waterville Plateau...and
across the Palouse region. Anticipate westerly winds with spotty
gusts as high as 50 mph.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Warm temperatures, light rain and windy conditions will result in
widespread snow melt at the lower elevations...especially through mid
week. This in turn will result in rises on area streams and small
rivers. Some areas of concern will be the Palouse river near
Potlatch and on the Waterville Plateau. Increased run-off will
likely cause ponding of water on roadways and running water on or
near secondary roads.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Moses Lake Area

When
February 15, 4:00 AM PST to 5:00 AM PST
Where
Moses Lake Area forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

A trained spotter reported power-lines down near George, WA and accompanying power outages. It Occurred between 4 am and 5 am on February 15,2016. The power was still out at 830 AM.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611780.